Augmentin-induced jaundice with a fatal outcome

Med J Aust. 1992 Feb 17;156(4):285-6. doi: 10.5694/j.1326-5377.1992.tb139752.x.

Abstract

Objective: To report a case of death due to Augmentin-induced cholestatic hepatitis and discuss a possible drug interaction between Augmentin and oestrogenic steroids.

Clinical features, intervention and outcome: An 81-year-old man, on oestrogen therapy for prostatic malignancy, presented with obstructive jaundice one week after completing a four-week course of Augmentin for recurrent urinary tract infection. Liver biopsy showed features of a drug-induced cholestatic hepatitis with bile duct injury. His clinical course was marked by progressive deterioration with increasing jaundice and the development of hepatic encephalopathy. A course of prednisolone did not result in any improvement and he died nine weeks after the onset of jaundice.

Conclusions: The cholestatic hepatitis induced by Augmentin is usually reversible but may be progressive, leading to death. The concurrent administration of ethinyloestradiol, a potentially cholestatic agent, may have altered the susceptibility and/or course of the reaction in this patient.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Amoxicillin / adverse effects
  • Amoxicillin-Potassium Clavulanate Combination
  • Chemical and Drug Induced Liver Injury / etiology*
  • Cholestasis / chemically induced*
  • Clavulanic Acids / adverse effects
  • Drug Interactions
  • Estradiol Congeners / therapeutic use
  • Humans
  • Male
  • Prostatic Neoplasms / drug therapy
  • Urinary Tract Infections / drug therapy

Substances

  • Clavulanic Acids
  • Estradiol Congeners
  • Amoxicillin-Potassium Clavulanate Combination
  • Amoxicillin